Acetaminophen Side Effects, Overdose Dosage, What is Acetaminophen and more

Definition

Acetaminophen is a medicine used to relieve pain and reduce fever.

Purpose

Acetaminophen is used to relieve many kinds of minor aches and pains—headaches, muscle aches, backaches, toothaches, menstrual cramps, arthritis, and the aches and pains that often accompany colds. Temporarily reduces fever temporarily, relieves minor aches and pains due to common cold, flu headache, sore throat or toothache

Description

This drug is available without a prescription. Acetaminophen is sold under various brand names, including Tylenol, Panadol, Aspirin Free Anacin, and Bayer Select Maximum Strength Headache Pain Relief Formula. Many multi-symptom cold, flu, and sinus medicines also contain acetaminophen. The ingredients listing on the container should state if acetaminophen is included in the product.

Studies have shown that acetaminophen relieves pain and reduces fever about as well as aspirin. But differences between these two common drugs exist. Acetaminophen is less likely than aspirin to irritate the stomach. However, unlike aspirin, acetaminophen does not reduce the redness, stiffness, or swelling that accompany arthritis.

Recommended dosage

The usual dosage for adults and children age 12 and over is 325-650 mg every four to six hours as needed. No more than 4 grams (4000 mg) should be taken in 24 hours. Because the drug can potentially harm the liver, people who drink alcohol in large quantities should take considerably less acetaminophen and possibly should avoid the drug completely.

For children ages 6-11 years, the usual dose is 150-300 mg, three to four times a day. A physician should recommend doses for children under age 6 years.

Precautions

In 2004, the U.S. Food and Drug Administration (FDA) launched an advertising campaign aimed at educating consumers about proper use of acetaminophen and other over-the-counter pain killers. Often, acetaminophen is hidden in many cold and flu products and people unexpectedly overdose on the medicine. Some cases have led to liver transplantation or death. More than the recommended dosage of acetaminophen should not be taken unless told to do so by a physician or dentist.

Patients should not use acetaminophen for more than 10 days to relieve pain (five days for children) or for more than three days to reduce fever, unless directed to do so by a physician. If symptoms do not go away—or if they get worse—a physician should be contacted. Anyone who drinks three or more alcoholic beverages a day should check with a physician before using this drug and should never take more than the recommended dosage. A risk of liver damage exists from combining large amounts of alcohol and acetaminophen. People who already have kidney or liver disease or liver infections should also consult with a physician before using the drug. So should women who are pregnant or breastfeeding.

Many drugs can interact with one another. A physician or pharmacist should be consulted before combining acetaminophen with any other medicine. Two different acetaminophen-containing products should not be used at the same time.

Acetaminophen interferes with the results of some medical tests. Avoiding the drug for a few days before the tests may be necessary.

Side effects

Acetaminophen causes few side effects. The most common one is lightheadedness. Some people may experience trembling and pain in the side or the lower back. Allergic reactions occur in some people, but are rare. Anyone who develops symptoms such as a rash, swelling, or difficulty breathing after taking acetaminophen should stop taking the drug and get immediate medical attention. Other rare side effects include yellow skin or eyes, unusual bleeding or bruising, weakness, fatigue, bloody or black stools, bloody or cloudy urine, and a sudden decrease in the amount of urine.

Overdoses of acetaminophen may cause nausea, vomiting, sweating, and exhaustion. Very large overdoses can cause liver damage. In case of an overdose, immediate medical attention should be sought. In 2004, researchers announced that an injection to counteract the liver injury caused by acetaminophen overdose has been approved by the FDA.

Serious Side Effects of Acetaminophen

Acetaminophen is a non-prescription medication. With prescription medications, the manufacturers must provide "prescribing information" that includes detailed information about side effects. However, such information is not available for most non-prescription medications, including acetaminophen.

Most of the information about acetaminophen side effects comes from information about acetaminophen overdoses. Therefore, these serious side effects are not very common (unless, of course, you take too much acetaminophen). These include, but are not limited to:

  • Nausea and vomiting

  • Appetite loss

  • Sweating

  • Diarrhea

  • Irritability

  • Abdominal pain, especially near the liver (the upper right part of the abdomen)

  • Yellow eyes or skin

  • Liver failure

  • Kidney failure

  • Heart problems

  • Coma

  • Seizures

  • Loss of life.

Rarely, ulcers or bleeding in the digestive tract can occur with acetaminophen, although it is much less common for acetaminophen than for other non-prescription pain relievers.

Most people do not experience any side effects, except when acetaminophen is taken inappropriately.

It is possible that you may experience some or none of the acetaminophen side effects listed in this article. Unfortunately, it can be difficult to tell if any particular side effect (such as nausea) is caused by acetaminophen or other factors. Therefore, make sure to let your healthcare provider know if you develop any side effects while taking acetaminophen or if something "just does not seem right." While it may not be a side effect, your healthcare provider will be able to diagnose and treat the problem.

Interactions

Acetaminophen may interact with a variety of other medicines. When this happens, the effects of one or both of the drugs may change or the risk of side effects may be greater. Among the drugs that may interact with acetaminophen are alcohol, nonsteroidal anti-inflammatory drugs (NSAIDs) such as Motrin, oral contraceptives (a woman must not use contraceptives as birth control), the antiseizure drug phenytoin (Dilantin), the blood-thinning drug warfarin (Coumadin), the cholesterol-lowering drug cholestyramine (Questran), the antibiotic Isoniazid, and zidovudine (Retrovir, AZT). A physician or pharmacist should be consulted before combining acetaminophen with any other prescription or nonprescription (over-the-counter) medicine.

Acetaminophen dosage chart

There are many brands and forms of acetaminophen available and not all brands are listed on this leaflet.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

  • Know the amount of acetaminophen in the specific product you are taking.

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen. Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have liver disease or a history of alcoholism.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Acetaminophen is one of the most common drugs given to kids and one of the hardest to give correctly, because it's sold in many forms. Our chart can help you choose the right dose for your child.

View and print our acetaminophen dosage chart.

Take note! As of July 2011, infant concentrated drops are being phased out in the United States and replaced with less-concentrated form of the medicine. The concentrated drops are still safe to use as long as the dose is correct. They're three times as concentrated as the new infant medicine, so use caution: Know your child's weight and follow the dosage chart. (Canadian parents: Infant acetaminophen has not changed in Canada. Our note applies only to products sold in the United States.)

Find out how to tell the difference between the old and new infant acetaminophen below.

Whether you're giving your child the old infant drops, the new infant liquid, children's liquid, or another form of acetaminophen, bear in mind these important points:

  • Don't give acetaminophen to a baby under 3 months without a doctor's approval.

  • The proper dose for your child is based on weight, not age.

  • Always use the measuring device that comes with the medicine — not a spoon from the kitchen.

  • Never give acetaminophen to a child who's taking other medicines unless directed by a doctor. The other medicine may also contain acetaminophen, creating a dangerous overdose.

  • Don't confuse concentrated infant drops with infant liquid (called infant drops by some manufacturers, but not labeled "concentrated") or children's liquid. Concentrated infant drops are three times stronger so the dose must be smaller.
    Hint: Drops come with a dropper; infant liquid (or non-concentrated "drops") comes with a syringe; children's liquid comes with a cup.

  • Don't exceed five doses in 24 hours.

Ibuprofen is another common drug for children. View and print our ibuprofen dosage chart below.

Before taking acetaminophen

You should not use acetaminophen if you are allergic to it.

Ask a doctor or pharmacist if it is safe for you to take acetaminophen if you have:

  • liver disease; or

  • a history of alcoholism.

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

Do not use this medicine if you have untreated or uncontrolled diseases such as glaucoma, asthma or COPD, high blood pressure, heart disease, coronary artery disease, or overactive thyroid.

Do not use this medicine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • liver disease, cirrhosis, or a history of alcoholism;

  • diabetes;

  • glaucoma;

  • epilepsy or other seizure disorder;

  • enlarged prostate or urination problems; or

  • pheochromocytoma (an adrenal gland tumor).

It is not known whether acetaminophen and phenylephrine will harm an unborn baby. Do not use this medicine without a doctor's advice if you are pregnant.

Acetaminophen and phenylephrine may pass into breast milk and may harm a nursing baby. Decongestants may also slow breast milk production. Do not use this medicine without a doctor's advice if you are breast-feeding a baby.

How should I take acetaminophen and phenylephrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.

Drop the effervescent tablets into a glass of water (at least 4 ounces, or one-half cup). Stir this mixture and drink all of it right away.

Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

Ibuprofen dosage chart

Ibuprofen is one of the most common drugs given to kids – and one of the hardest to give correctly, because it's sold in many forms.

View and print our ibuprofen dosage chart.

The chart can help you give your child the right amount, bearing in mind these important points:

  • Don't give it to a baby under 6 months without a doctor's approval.

  • The proper dosage is based on weight, not age.

  • Always use the measuring device that comes with the medicine – not a spoon from the kitchen.

  • Never give it to a child who's taking other medicines unless directed by a doctor. The other medicine may also contain ibuprofen, creating a dangerous overdose.

  • Don't confuse infant drops with children's liquid. Infant drops are much more concentrated.
    Hint: Drops come with a dropper or syringe; children's liquid doesn't.

  • You can repeat the dose every six to eight hours. Don't exceed four doses in 24 hours.

How to recognize and use old and new infant acetaminophen

Mon, Sep 12, 2011 (BabyCenter News) -- A new, less concentrated version of infant acetaminophen is hitting store shelves across the United States. This new formulation will completely replace the old version in most stores by early 2012. U.S. drug manufacturers are making the change to reduce the risk of potentially fatal overdoses from this common baby pain reliever.

(Note for Canadian parents: Infant acetaminophen has not changed in Canada. The information in this article applies only to products sold in the United States.)

How do acetaminophen overdoses happen?

An overdose can happen any time someone fails to follow the dosing instructions for a medicine. But the risk is greater with the old infant acetaminophen "drops," which are far more concentrated than the "children's liquid" acetaminophen sold for kids age 2 and up. A teaspoon of concentrated drops, for instance, delivers three times as much acetaminophen as a teaspoon of the children's liquid.

Every year there have been cases in which parents accidentally followed the dosing instructions for the less concentrated children's acetaminophen -- and gave their baby far too much medicine. To eliminate that potential for error, the new infant acetaminophen has the same concentration as the children's liquid.

Are dosage recommendations for babies changing?

The amount of the active ingredient you give your baby hasn't changed. But because the new medicine is less concentrated, there's more liquid in each infant dose.

Check our acetaminophen dosage chart above or call your child's doctor to find out the correct dose for your baby.

Note: The U.S. Food and Drug Administration (FDA) does not allow manufacturers to provide dosage recommendations for children under age 2 on the bottles or packaging. In May 2011, an advisory committee recommended changing this policy -- but the FDA has not yet done so, and the old policy is still in effect, at least for now.

Is it safe to give my baby the old acetaminophen?

Yes, you can still safely use the old formula as long as you're giving your child the correct dose. Using the recommended dose for the new medicine while administering the old one could cause an overdose. So make sure you know which product you're using and the recommended dose for your child's weight.

Keep in mind that both old and new types of acetaminophen are still in stores. So if you're shopping for infant pain relievers, you may see both old and new on store shelves side-by-side. Or you may not know whether what you're seeing is old or new. And you could end up with both types in your home medicine cabinet.

How can I distinguish the old infant acetaminophen from the new?

The old version of infant acetaminophen is a concentrated form of the medicine administered with a dropper. To recognize it, look for a dropper top and for this concentration on the bottle: 80 mg/0.8 mL. The bottle will be labeled "concentrated drops" or something similar.

The new version of infant acetaminophen is a less concentrated form of the medicine. To recognize it, look for the syringe (not a dropper) and for this concentration on the bottle: 160 mg/5 mL.

Use our chart, below, as a handy reference.

Infant acetaminophen


Old version

New version

Main changes


Less concentrated

New measuring device

New safety features in packaging

Concentration

Three times standard (80 mg / 0.8 mL)

Standard (160 mg / 5 mL)

Measuring device

Dropper

Syringe

Dosing instructions

See dosage chart. Never give medicine to a baby under age 3 months without consulting a doctor.

See dosage chart. Never give medicine to a baby under age 3 months without consulting a doctor.

New packaging safety features


Flow restrictors on bottles

Availability

Some brands still in stores, but being discontinued

Started hitting store shelves in July 2011

Children's acetaminophen (ages 2 to 12)


Old version

New version

Main changes


Standardized measuring device

New safety features in packaging

Concentration

Standard (160 mg / 5 mL)

Standard (160 mg / 5 mL)

Measuring device

Measuring cup (not necessarily standardized to mL)

Measuring cup (standardized to mL)

Dosing instructions

Found on packaging

Found on packaging

New packaging safety features


Flow restrictors on bottles

Availability

Some brands still in stores, but being discontinued

Started hitting store shelves in July 2011

What else is different about the new acetaminophen?

Along with the formulation change, both infant and children's acetaminophen feature new packaging and measuring devices. These changes are designed to make it easier to give children the correct dose and to make the bottles more childproof.

The bottles come with an oral syringe for infant medicine or a calibrated measuring cup for children's medicine. These devices have been standardized to use milliliters (mL) and to display the measurement markings clearly. The bottles are equipped with flow restrictors to make them more childproof.

www.ProphecyFilm.com
Free DVDs, Articles and Books
FREE DVDs & VIDEOS
WATCH & DOWNLOAD ALL OUR DVDs & VIDEOS FOR FREE!